South Dakota, 2020

High Wind in South Dakota, July 2 to 3, 2020

July 2 to 3, 2020 · NWS ABR · 3 events in 3 counties and zones

Isolated high winds developed behind exiting thunderstorms across parts of central and northeast South Dakota during the early morning hours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Isolated high winds developed behind exiting thunderstorms across parts of central and northeast South Dakota during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 2, 10:05 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 2, 10:05 PM CST, 1 hour 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1105 PM CDT Thu Jul 2 2020

.UPDATE...
Issued at 1100 PM CDT Thu Jul 2 2020

Severe Thunderstorm Watch 322, which had been extended in space
and time this evening, has just expired. The complex of
thunderstorms has become rooted in some layer above the boundary
layer and continues to develop into the southeasterly low level
jet that is pumping higher amounts of moisture into the region
this hour. Outflow, that kicked out ahead of the storms a few
hours ago, is working into northeast SoDak, and bringing with it
some wind gusts as high as 45 mph. Thunderstorms along the
northern extent of the line of convection continue to weaken and
dissipate slowly, while the southern end of the line has been
periodically promoting potential storms with large hail/damaging
wind. There is also the hint of a developing wake low on the back
edge of the stratiform region of this system, and further back to
the north and west. A special weather statement (SPSABR) has been
issued to address that local-scale wind phenomenon. Have made
several iterations/updates to the forecast this evening, including
this latest update to extend pops for showers and thunderstorms
further north and east in the region for the next few hours, while
ongoing showers/storms continue to weaken/dissipate.

UPDATE Issued at 625 PM CDT Thu Jul 2 2020

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Friday Night)
Issued at 313 PM CDT Thu Jul 2 2020

The main challenges in the forecast are the potential for strong to
severe thunderstorms later this afternoon into this evening, and
just how far east they will get. Have already seen a few showers and
thunderstorms pop up over the central part of the state due to
increasing instability in association with a weak shortwave trough
sliding through. The better chance will come later this afternoon as
a surface trough/frontal boundary reaches the western part of the
state and combines with the strong instability and decent shear. The
storms will then push eastward, but as they cross the Missouri
River, they will encounter much less favorable conditions with
minimal shear available, little to no low level jet support, and
decreasing instability with the loss of daytime heating. Therefore,
will keep the highest POPs across the west, with little in way of
POPs, if any, across the east. This coincides with the Marginal to
Slight risk area that SPC currently has in place.

The situation on Friday is a bit trickier. The surface front stalls
out over western South Dakota. Upper level southwest flow continues,
but the only shortwave of significance skirts west of the area and
into North Dakota. Also seeing the possibility of a bit of a CAP in
place. SPC has removed the Marginal risk area that was in place over
the western part of the CWA earlier, so it is beginning to look like
any precipitation may stay west and north of the CWA, but will stick
with at least some chance POPs late Friday afternoon into Friday
night to at least indicate the potential is there.

Low temperatures tonight will be in the mid 60s to around 70
degrees, with highs on Friday in the upper 80s to lower 90s. Lows
Friday night will be in the mid 60s to lower 70s.

.LONG TERM...(Saturday through Thursday)
Issued at 313 PM CDT Thu Jul 2 2020

Trends haven't changed much from prior discussions in regards to the
upper level pattern.  A ridge off a southern CONUS blocking high
continues trying to build into the region Friday through the
weekend, only to be batted down by numerous ridge riders off a
Pacific Northwest trough. This will lead to the potential for
thunderstorms every day this weekend, although low confidence
remains in regards to any timing or placement for any storms that
do develop. For next week, the blocking high meanders a bit more
to the southwest, thus providing less influence over the Northern
Plains. The result being the region will be in more of a zonal
rather than southwesterly flow pattern. Multiple shortwaves, and
thus more thunderstorm chances, will affect the region as low
pressure scampers across Canada through the next workweek.

As continues to be the case, temperatures will remain above average
through the period, although a bit of relief looks to come to the
region early next week where highs will be closer to average. Either
way, as the Gulf remains open and moist, humid conditions will
remain in place throughout the extended period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 625 PM CDT Thu Jul 2 2020

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are forecast to prevail through the TAF period.
Showers and thunderstorms could affect the KMBG and KPIR between
now and 06Z. Otherwise, the terminals should be void of
thunderstorm concerns through Friday afternoon.

***Construction to improve the taxiway for runway 13 at the KPIR
 terminal may cause an occasional temporary visibility reduction
 due to blowing dust (bldu), mainly during daytime hours UFN. A
 similar condition with BLDU can be expected with construction
 occurring at the KABR terminal.***

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...Parkin
LONG TERM...Telken
AVIATION...Dorn
Hazardous weather outlook, Jul 2, 3:14 AM CST, 20 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
414 AM CDT Thu Jul 2 2020

SDZ003-004-009-015-016-033>035-045-048-030915-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones-
Lyman-
414 AM CDT Thu Jul 2 2020 /314 AM MDT Thu Jul 2 2020/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Strong to severe storms will be possible late this afternoon through
this evening. Some storms may be capable of producing golf ball size
hail and 60 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional afternoon and nighttime thunderstorms are possible Friday
through early next week. Some storms on Friday and Saturday could
become strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

SDZ005-006-010-017>019-036-037-051-030915-
McPherson-Brown-Edmunds-Faulk-Spink-Clark-Hyde-Hand-Buffalo-
414 AM CDT Thu Jul 2 2020

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms will be possible tonight. While severe weather is not
expected, some storms could produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional afternoon and nighttime thunderstorms are possible Friday
through early next week. Some storms on Friday and Saturday could
become strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ007-008-011-020>023-030915-
Traverse-Big Stone-Marshall-Roberts-Day-Codington-Grant-Hamlin-Deuel-
414 AM CDT Thu Jul 2 2020

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional afternoon and nighttime thunderstorms are possible Friday
through early next week. Some storms on Friday and Saturday could
become strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SD

In the hours before

Special weather statement, Jul 2, 6:50 PM CST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
750 PM CDT Thu Jul 2 2020

SDZ003-004-009-030130-
Walworth SD-Campbell SD-Corson SD-
750 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CORSON...WESTERN CAMPBELL
AND NORTHWESTERN WALWORTH COUNTIES UNTIL 830 PM CDT/730 PM MDT/...

At 749 PM CDT/649 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles northwest of Kenel
to near Trail City. Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Mobridge, Wakpala, Pollock, Glenham, Indian Memorial Rec Area, Trail
City, Mahto, Revheim Bay Rec Area, Grand River Casino, Kenel and
Indian Creek Rec Area.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT/800 PM
MDT/ for north central South Dakota.

LAT...LON 4594 10009 4547 10013 4547 10081 4594 10078
TIME...MOT...LOC 0049Z 271DEG 29KT 4594 10063 4547 10066

Parkin
Special weather statement, Jul 2, 8:03 PM CST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
903 PM CDT Thu Jul 2 2020

SDZ016-017-033>037-045-048-030245-
Hand SD-Hughes SD-Stanley SD-Sully SD-Hyde SD-Lyman SD-Potter SD-
Faulk SD-Jones SD-
903 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JONES...NORTHWESTERN
HAND...EASTERN SULLY...HYDE...SOUTHWESTERN FAULK...SOUTHEASTERN
POTTER...SOUTHEASTERN STANLEY...HUGHES AND NORTHWESTERN LYMAN
COUNTIES UNTIL 945 PM CDT/845 PM MDT/...

At 903 PM CDT/803 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Stone Lake to 7 miles
southeast of Wendte. Movement was east at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Pierre, Fort Pierre, Gettysburg, Highmore, Onida, Blunt, Harrold,
Agar, Grey Goose, Cedar Creek Rec Area, Polo, Rousseau, Cottonwood
Lake Near Agar, Joe Creek Rec Area, Stone Lake, Canning, Holabird,
Sully Lake, Overlook Rec Area and Lake Sharpe.

LAT...LON 4483 9892 4394 10004 4412 10075 4436 10056
      4500 9995
TIME...MOT...LOC 0203Z 282DEG 24KT 4484 9970 4416 10057

Lueck
Local storm report, Jul 2, 8:29 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
929 PM CDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             3 S BUNKER              44.20N 101.10W
07/02/2020  E0.75 INCH       STANLEY            SD   PUBLIC

            PEA TO PENNY SIZE HAIL COVERED THE GROUND.
            ESTIMATED WINDS OF 40 MPH.

&&

SD
Special weather statement, Jul 2, 8:48 PM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
948 PM CDT Thu Jul 2 2020

SDZ033-035>037-048-051-030330-
Hand SD-Hughes SD-Stanley SD-Buffalo SD-Hyde SD-Lyman SD-
948 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAND...SOUTHERN HYDE...
SOUTHEASTERN STANLEY...SOUTHEASTERN HUGHES...NORTHERN LYMAN AND
NORTHWESTERN BUFFALO COUNTIES UNTIL 1030 PM CDT...

At 947 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Highmore to 7 miles southwest of Cedar Creek
Rec Area. Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Lower Brule, Highmore, Fort Thompson, Lyman, Reliance, Cedar Creek
Rec Area, Rosehill Dam, Miller Dale Colony, Sunshine Bible Academy,
Tailrace Rec Area, Joe Creek Rec Area, Pleasant Valley Country
Church, Holabird, Medicine Butte, Counselor Creek Boat Access Area,
Stephan, Etbauer Hill, Lake Sharpe, Byre Lake and Lees Corner.

LAT...LON 4408 10023 4447 9971 4460 9955 4437 9870
      4433 9870 4380 9959
TIME...MOT...LOC 0247Z 282DEG 42KT 4452 9947 4411 10006

Lueck
Special weather statement, Jul 2, 9:19 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1019 PM CDT Thu Jul 2 2020

SDZ045-048-030415-
Lyman SD-Jones SD-
1019 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JONES AND LYMAN
COUNTIES UNTIL 1115 PM CDT...

At 1019 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Fate Dam to near Westover.
Movement was southeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Presho, Lyman, Oacoma, Kennebec, Reliance, Vivian, Draper, Westover,
Fate Dam, 5 Mile Corner, Earling Hills, Dude Ranch, Byre Lake and
Lake Francis Case.

LAT...LON 4377 9965 4373 9967 4375 9968 4376 9968
      4374 9976 4371 9975 4370 9986 4367 9987
      4370 9990 4370 10028 4374 10037 4374 10055
      4377 10058 4372 10071 4386 10070 4413 10017
      4385 9931 4377 9941 4371 9941 4357 9962
TIME...MOT...LOC 0319Z 298DEG 34KT 4402 10008 4375 10059

Lueck
Special weather statement, Jul 2, 9:49 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1049 PM CDT Thu Jul 2 2020

SDZ003-004-009-015-016-030700-
Corson-Campbell-Walworth-Dewey-Potter-
Including the cities of McIntosh, Herreid, Mobridge, Isabel,
and Gettysburg
1049 PM CDT Thu Jul 2 2020 /949 PM MDT Thu Jul 2 2020/

Strong and gusty winds have developed over north central South
Dakota. Wind gusts of 40 to 50 mph with high gusts will be
possible for the next few hours. Use extra caution when driving,
especially if operating a high profile vehicle. Secure outdoor
objects.

SD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Hughes

When
July 2, 11:23 PM CST
Where
Hughes forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

High Wind, Brown

When
July 3, 2:05 AM CST
Where
Brown forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

High Wind, Spink

When
July 3, 2:46 AM CST
Where
Spink forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
44.938, -98.346 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907873, 907872, 907869.